Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Charleston, SC

May 15, 2006McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 15, 2006, 12:49 PM EDT for McIntosh County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2006, 12:49 PM EDT (16:49 UTC)
Expired
May 15, 2006, 1:15 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 109 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 12:50 PM EDTHAIL 0.5Ridgeville, GAHALF INCH DIAMETER HAIL COVERING THE GROUND AT THE ROD AND GUN CLUB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 151649
SVRCHS
GAC191-151715-
/O.NEW.KCHS.SV.W.0092.060515T1649Z-060515T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 115 PM EDT

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RIDGEVILLE...OR ABOUT OVER DARIEN...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RIDGEVILLE AND CARNIGAN...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3145 8145 3133 8142 3136 8129 3153 8131

$$
1 follow-up statement
000 
WWUS52 KCHS 151708
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT MON MAY 15 2006

GAC191-151716-
/O.EXP.KCHS.SV.W.0092.000000T0000Z-060515T1715Z/
MCINTOSH-
106 PM EDT MON MAY 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY WILL EXPIRE AT
115 PM EDT...

AT 101 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3145 8145 3133 8142 3136 8129 3153 8131

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:49 AM EDT, 3 hours earlier.

Area forecast discussion, May 15, 9:49 AM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
949 AM EDT MON MAY 15 2006

.SHORT TERM /THIS AFTERNOON/...SCATTERED SHOWERS CONTINUE TO MOVE
ALONG THE DIFFUSE FRONT ACROSS THE AREA THIS MORNING. EXPECT
INSTABILITY AND MOISTURE TO REMAIN ACROSS MUCH OF THE CWFA THIS
AFTERNOON AS THE FRONT DOES NOT HAVE MUCH PUSH WITH IT. EXTENSIVE
CLOUD COVER WILL PREVENT STORMS FROM BECOMING STRONG.

WILL MAKE SOME MINOR ADJUSTMENTS BUT OVERALL FORECAST IN GOOD SHAPE.

&&

.MARINE...WEAK COLD FRONT APPEARS TO BE LYING JUST TO THE W OF THE
MARINE AREA THIS MORNING DESPITE WLY FLOW OVER THE WATERS. SUSPECT
THIS FLOW WILL BACK THIS AFTN TO MORE OF A SWLY DIRECTION AS THE
FRONT HAS A HARD TIME MAKING MUCH MORE SEWD PROGRESS...AT LEAST
DURING THE AFTN...WITH HIGH PRES TO THE S AND E. CURRENT FCST IN
GOOD SHAPE SO NO MAJOR CHANGES PLANNED WITH THE MIDDAY UPDATE.

&&

.AVIATION...MAINLY VFR CONDITIONS XPCTD AT BOTH TAF SITES TDA. CHS
HAS BEEN SEEING IFR CIGS THE PAST HOUR AND MAY HAVE TO AMEND SOON
IF THEY LAST PAST 14Z. WILL KEEP -RA FOR KSAV THIS MORNING AS THEY
HAVE THE BEST SHOT AT SEEING ACTIVITY AS IT MOVES IN FROM THE SW
ALONG AND AHEAD OF A COLD FRONT. STILL THE POSSIBILITY OF SEEING
SOME TSTMS THIS AFTN BUT CONFIDENCE TOO LOW ATTM TO GO WITH ANYTHING
MORE THAN A CB AT BOTH TAF SITES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SCW/RB
Hazardous weather outlook, May 15, 4:15 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT MON MAY 15 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST GEORGIA
TODAY. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER
SPOTTERS ARE REQUESTED TO SELF ACTIVATE SHOULD SEVERE WEATHER BE
OBSERVED OR IF A WARNING IS ISSUED.

In the hours before

Local storm report, May 15, 7:35 AM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
735 AM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     NORTH CHARLESTON        32.85N 79.97W
05/14/2006                   CHARLESTON         SC   BROADCAST MEDIA

            TREES DOWN ON SEVERAL HOMES IN THE PARK CIRCLE AREA. TIME
            ESTIMATED BASED ON RADAR.

&&

ST
Local storm report, May 15, 7:59 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
759 AM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TORNADO          RITTER                  32.79N 80.63W
05/14/2006                   COLLETON           SC   LAW ENFORCEMENT

            TORNADO SITED NEAR RITTER BY LAW ENFORCEMENT.

&&

ST
Local storm report, May 15, 9:57 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
957 AM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     GUYTON                  32.34N 81.39W
05/14/2006                   EFFINGHAM          GA   PUBLIC

            12-14 INCH LIMBS DOWN ONE OF WHICH FELL ON A VAN

&&

SCW
Special weather statement, May 15, 11:38 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1138 AM EDT MON MAY 15 2006

GAZ137-140-141-151615-
COASTAL MCINTOSH-INLAND MCINTOSH-LONG-
1138 AM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY
THROUGH 1215 PM EDT...

AT 1138 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF COX...OR ABOUT 5 MILES
SOUTHEAST OF GARDI. THE STORM WAS MOVING NORTHEAST AT 40 MPH AND WILL
AFFECT AREAS IN AND AROUND COX...WARSAW...TOWNSEND AND HUXFORD
THROUGH 1215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 15, 11:56 AM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1156 AM EDT MON MAY 15 2006

GAZ138-139-151645-
COASTAL LIBERTY-INLAND LIBERTY-
1156 AM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT EASTERN LIBERTY COUNTY THROUGH
1245 PM EDT...

AT 1156 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 8 MILES SOUTH OF LECOUNT...OR ABOUT 14
MILES NORTH OF DARIEN...MOVING NORTHEAST AT 40 MPH. THESE STORMS
WILL AFFECT AREAS IN AND AROUND LECOUNT...RETREAT...SEABROOK
HALFMOON LANDING AND SUNBURY THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 15, 12:18 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1218 PM EDT MON MAY 15 2006

GAZ140-141-151715-
COASTAL MCINTOSH-INLAND MCINTOSH-
1218 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT MCINTOSH COUNTY
THROUGH 115 PM EDT...

AT 1216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER MCINTOSH COUNTY AND THE COUNTIES
TO THE WEST OF MCINTOSH COUNTY. THESE STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND TOWNSEND...HUXFORD...COX...WARSAW...
MERIDIAN... BRICKSTON ..ARDICK...EULONIA...VALONA AND SOUTH NEWPORT
THROUGH 115 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:02 PM EDTSpecial Marine WarningCHS118 min
May 14, 9:08 PM EDTSevere Thunderstorm WarningCHSEffingham22 min
May 14, 9:19 PM EDTSevere Thunderstorm WarningCHSChatham31 min
May 14, 9:42 PM EDTSpecial Marine WarningCHS93 min
May 14, 9:46 PM EDTSpecial Marine WarningCHS89 min
May 14, 11:03 PM EDTSpecial Marine WarningCHS57 min
May 14, 11:06 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh38 min
May 14, 11:14 PM EDTSpecial Marine WarningCHS61 min
May 14, 11:25 PM EDTSpecial Marine WarningCHS95 min
May 15, 3:17 AM EDTSevere Thunderstorm WarningCHSLong28 min
May 15, 3:39 AM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh36 min
May 15, 3:36 PM EDTSpecial Marine WarningCHS39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.